Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2011, 7:08 PM CDT for Barber County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2011, 7:08 PM CDT (00:08 UTC)
- Expired
- Jul 13, 2011, 7:39 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:25 PM CDT | TSTM WND GST 60 | 7 N Hardtner, KS | |
| Jul 13, 7:25 PM CDT | HAIL 0.88 | 7 N Hardtner, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1584 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
909 WUUS53 KDDC 140008 SVRDDC KSC007-140115- /O.NEW.KDDC.SV.W.0164.110714T0008Z-110714T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 708 PM CDT WED JUL 13 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 815 PM CDT * AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARDTNER...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... HARDTNER... KIOWA... HAZELTON... MEDICINE LODGE... MAINLY RURAL AREAS OF SOUTHERN BARBER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3731 9836 3702 9836 3701 9900 3728 9900 TIME...MOT...LOC 0008Z 212DEG 10KT 3706 9871 WIND...HAIL 60MPH 1.00IN $$ KRUSE
2 follow-up statements
255 WWUS53 KDDC 140029 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 729 PM CDT WED JUL 13 2011 KSC007-140115- /O.CON.KDDC.SV.W.0164.000000T0000Z-110714T0115Z/ BARBER KS- 729 PM CDT WED JUL 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN BARBER COUNTY UNTIL 815 PM CDT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF HARDTNER...AND MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MEDICINE LODGE... MAINLY RURAL AREAS OF SOUTHERN BARBER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3731 9836 3703 9854 3701 9900 3728 9900 TIME...MOT...LOC 0029Z 212DEG 10KT 3714 9866 WIND...HAIL 60MPH 1.00IN $$ KRUSE
404 WWUS53 KDDC 140039 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 739 PM CDT WED JUL 13 2011 KSC007-140049- /O.CAN.KDDC.SV.W.0164.000000T0000Z-110714T0115Z/ BARBER KS- 739 PM CDT WED JUL 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARBER COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3731 9836 3703 9854 3701 9900 3728 9900 TIME...MOT...LOC 0039Z 212DEG 10KT 3716 9864 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:06 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 13, 3:06 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT WED JUL 13 2011 .DISCUSSION... DAYS 1-2... AN UPPER LEVEL RIDGE AXIS WAS LOCATED ACROSS WESTERN OKLAHOMA AND NORTHERN TEXAS AT 12Z BASED ON UPPER AIR ANALYSIS. WEST OF THIS RIDGE AXIS AN UPPER LEVEL DISTURBANCE WAS LOCATED IN SOUTH CENTRAL COLORADO AND NORTH CENTRAL NEW MEXICO. THIS SYSTEM HAS BEEN MOVING QUICKLY NORTHEAST AND AT 18Z WAS LOCATED ACROSS EASTERN COLORADO. AT THE 700MB LEVEL THERE WAS AN AREA OF MID LEVEL MOISTURE EXTENDING FROM NORTHEAST COLORADO ACROSS PARTS OF WESTERN KANSAS INTO NORTH CENTRAL OKLAHOMA. 850MB LEVEL ALSO PLACED A WEDGE OF HIGHER DEW POINT ALONG AND NORTH A BAROCLINIC ZONE NEAR THIS LOCATION AS WELL. MODELS THIS MORNING DID A DECENT JOB INITIALIZING WITH THESE FEATURES AND ALL APPEAR TO BE HANDLING THE TRACK UPPER LEVEL WAVE LOCATION AT 18Z. AS THIS UPPER LEVEL WAVE CONTINUES TO MOVE EAST/NORTHEAST OUT INTO THE PLAINS LATE TODAY/EARLY TONIGHT IT WILL BEGIN TO ENCOUNTER THE MOISTURE ALONG AND NORTH-EAST OF THE 850-700MB BAROCLINIC ZONE. AS A RESULT SCATTERED LATE AFTERNOON/EVENING THUNDERSTORM WILL BE POSSIBLE ACROSS PARTS OF WESTERN KANSAS. 12Z NAM, 00Z ECMWF, 4KM WRF, AND HRR ALL SUGGESTS SOMETHING ALONG THIS LINE ALTHOUGH THE NAM IS A BIT MORE AGGRESSIVE WITH WIDESPREAD RAINFALL. STILL WILL FOLLOW THE GENERAL TREND AND THEREFORE INCREASED THE CLOUD COVER AND PRECIPITATION CHANCES FURTHER EAST. ALSO WILL BE KEEPING SLIGHTLY HIGHER CHANCES OF PRECIPITATION CHANCES ACROSS NORTHWEST AND NORTHERN PORTIONS OF THE COUNTY WARNING AREA BASED ON THE EXPECTED LOCATION OF A SURFACE FRONT THAT WILL EXTEND ACROSS NORTHERN KANSAS. ON THURSDAY THE UPPER HIGH IS FORECAST TO BE LOCATED IN NORTH TEXAS/SOUTHWEST OKLAHOMA EARLY. THIS HIGH WILL THEN BEGIN TO SLOWLY MOVE NORTHEAST TOWARDS SOUTHERN KANSAS. 850-700MB TEMPERATURES WARM BY ONLY A FEW DEGREES. 850 MIXDOWN TEMPERATURES ALONG WITH THE ECMWF SURFACE TEMPERATURES SUGGESTING HIGHS MAY END UP BEING A FEW DEGREES COOLER THAN THE CURRENT FORECAST. THIS ALONG WITH THE EXPECTED AFTERNOON DEW POINTS WILL YIELD HEAT INDEXES APPROACHING 105 IN PORTIONS OF SOUTH CENTRAL KANSAS. GIVEN THAT HEAT INDEX READINGS WILL BE NEAR 105 FOR ONLY A FEW HOURS AND THAT DEWPOINT COULD EASILY BE A FEW DEGREES LOWER HAVE DECIDED TO HOLD OFF ON ISSUING A HEAT ADVISORY AT THIS TIME. SUBTLE UPPER LEVEL WAVES WILL TO CONTINUE TO ROTATE AROUND THIS UPPER HIGH THURSDAY AFTERNOON AND THURSDAY NIGHT. WITH A TROUGH OF LOW PRESSURE LINGERING NEAR THE COLORADO BORDER ALONG WITH A WARM FRONT IN NORTHERN KANSAS AM CURRENTLY LEANING TOWARDS KEEP A MENTION OF A LEAST ISOLATED STORMS IN THESE AREAS. FRIDAY STILL APPEARS TO BE A HOT DAY WITH 850-700MB TEMPERATURES CONTINUING TO SUPPORT HIGHS VERY CLOSE TO CURRENT FORECAST. DEW POINTS ON FRIDAY HOWEVER ARE NOT EXPECTED TO BE AS HIGH AS THOSE ON THURSDAY BUT HEAT INDEXES WILL ONCE AGAIN CLIMB TO NEAR 105 IN SEVERAL LOCATIONS IN THE EAST AND NORTHEAST. AT THIS TIME BASED ON LATEST GRIDS THE HEAT INDEX READING SHOULD STAY BELOW ADVISORY CRITERIA. DAYS 3-7... EXPECT HOT AND DRY CONDITIONS THROUGHOUT THE EXTENDED PERIOD. THE UPPER LEVEL HIGH WILL BE POSITIONED ACROSS THE CENTRAL PLAINS THROUGH AT LEAST NEXT WEDNESDAY AND THE UPPER LEVEL JET WILL BE WELL TO THE NORTH. THERE WILL BE ABUNDANT MOISTURE AT THE SURFACE (DEW POINTS IN THE MID 50S TO MID 60S) HOWEVER...WITH OUT ANY SIGNIFICANT SURFACE FEATURES TO FOCUS CONVECTION RAIN CHANCES WILL BE NEAR ZERO. THE ONLY CHANCE OF MEASURABLE PRECIPITATION WILL BE DURING PEAK HEATING WHERE A FEW TOWERING CUMULUS COULD FORM AND SPIT OUT A FEW RAIN DROPS. TEMPERATURES WILL BE THE MAIN CONCERN THROUGHOUT THE EXTENDED PERIOD. HIGHS OF OVER 100 DEGREES ARE FORECAST EVERYDAY. AND WITH HIGHER DEW POINTS AROUND HEAT INDEXES OF OVER 105 DEGREES CAN NOT BE RULED OUT...ESPECIALLY ON SATURDAY AND SUNDAY. LOWS THROUGHOUT THE EXTENDED PERIOD WILL BE IN THE 70S. && .AVIATION... VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS THIS AFTERNOON INTO THIS EVENING. ONLY A FEW CUMULUS CLOUDS AOA070 WILL BE PRESENT DURING PEAK HEATING. WINDS WILL GENERALLY BE FROM THE SOUTH AT 10 TO 15 KNOTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 100 75 104 76 / 30 20 10 10 GCK 98 72 103 72 / 20 30 10 10 EHA 99 69 101 72 / 20 30 10 10 LBL 100 74 103 75 / 20 30 10 10 HYS 95 74 103 78 / 20 30 10 10 P28 101 77 104 79 / 10 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/42/42
Hazardous weather outlook, Jul 13, 3:57 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 357 PM CDT WED JUL 13 2011 KSZ030-031-043>046-061>066-074>081-084>090-141000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 357 PM CDT WED JUL 13 2011 /257 PM MDT WED JUL 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS MUCH OF WESTERN KANSAS AND CONTINUE INTO THIS EVENING. A FEW OF STORMS WEST OF A LAKIN TO HUGOTON LINE COULD BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL ALONG WITH DAMAGING WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAYTIME HIGH TEMPERATURES ARE EXPECTED TO CLIMB BACK OVER ONE HUNDRED DEGREES ACROSS SOUTHWEST KANSAS ON THURSDAY AFTERNOON WITH THE HOT TEMPERATURES CONTINUING INTO THE WEEKEND. HEAT INDICES COULD REACH 105 DEGREES ON THURSDAY, FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
In the hours before
Special weather statement, Jul 13, 3:55 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT WED JUL 13 2011 KSZ084-132145- MORTON- 355 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON COUNTY... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF ELKHART...MOVING NORTHEAST AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL MORTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3699 10195 3718 10200 3728 10180 3699 10173 TIME...MOT...LOC 2055Z 217DEG 6KT 3713 10191 SUGDEN
Local storm report, Jul 13, 4:53 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN E ELKHART 37.00N 101.89W
07/13/2011 M0.90 INCH MORTON KS TRAINED SPOTTER
PEA SIZE HAIL AS WELL
&&
KSUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:58 PM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Jul 14, 4:09 AM CDT | Fire Weather Watch | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 4 more | 23 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.